Two Chinese doctors who were critically ill with COVID-19 have seen their skin turned dark after being brought back from the brink of death.
Dr Yi Fan and Dr Hu Weifeng, both 42, caught the novel coronavirus while treating patients at the Wuhan Central Hospital in January.
Their abnormal skin colour is caused by hormonal imbalances after their livers were damaged by the virus, their doctor told Chinese state media.
Dr Yi and Dr Hu are colleagues with late whistle-blower Li Wenliang, who was punished for sounding the alarm of the virus and then died of the disease on February 7.
The two medics were both diagnosed on January 18. They were taken first to the Wuhan Pulmonary Hospital and then transferred twice, according to Chinese state broadcaster CCTV.
Dr Yi, a cardiologist, beat COVID-19 after doctors hooked him to a life-support machine called ECMO for 39 days.
ECMO is a drastic life-support procedure which replaces the function of the heart and lungs by pumping oxygen into the blood outside the body.
Speaking to CCTV from his hospital bed today, Dr Yi said he had largely recovered.
He said he could move in bed normally, but was still struggling to walk independently.
Dr Yi confessed that the ordeal of battling the deadly disease had, to a certain degree, traumatised him.
He told a reporter: ‘When I first gained conscious, especially after I got to know about my condition, I felt scared. I had nightmares often.’
He said he gradually overcome the psychological hurdle after doctors comforted him and arranged counselling for him.
He is now being looked after in an ordinary ward in Wuhan’s China-Japan Friendship Hospital.
Dr Hu’s condition was more serious.
The urologist has been bed-bound for 99 days and his overall health is weak, said Dr Li Shusheng who treated Dr Hu.
Dr Li said he was worried about Dr Hu’s mental health.
‘He could not stop talking to the doctors who come to check on him,’ Dr Li said.
Dr Hu underwent ECMO therapy from February 7 to March 22 and regained his ability to speak on April 11.
He is still being looked after in the intensive care units in the same hospital as Dr Yi.
Dr Li suspected that the two medics’ skin turned dark due to a type of medicine they had received at the beginning of the treatment.
He added that one of the drug’s side effects is the darkening of the skin colour. He did not name the drug.
Dr Li expected both medics’ skin colour to return to normal after the function of their livers improves.